Q:

What are some drugs that cause a hoarse voice?

A:

Quick Answer

Medications that dry out the mucosal layer of the vocal cords, such as diuretics, decongestants and antihistamines, may cause a hoarse voice, according to the University of Texas Health Science Center at Houston. Inhaled steroids prescribed for treatment of asthma may cause hoarseness in some patients, reports Health Central.

Continue Reading

Full Answer

The vocal cords need lubrication to function properly, according to the University of Texas Health Science Center at Houston. Medications that cause drying of the vocal cords can damage the voice and cause hoarseness. Decongestants used to treat nose congestion may dry the vocal cords and cause a hoarse voice. Antihistamines, which are present in a number of allergy and cold medications, may also cause hoarseness.

Diuretics, which treat high blood pressure and increase fluid output through urine, may dry out the vocal cords and lead to hoarseness, reports the University of Texas Health Science Center at Houston. Other medications that may cause drying are antidepressants and medications used to treat Parkinson's disease and certain neurological illnesses.

Medications that inflame the vocal cords may also cause hoarseness, reports the University of Texas Health Science Center at Houston. About 10 to 50 percent of patients who use inhaled steroids to manage their asthma experience hoarseness, according to Health Central.

Medications such as muscle relaxants and antihypertensives may relax the esophageal sphincter muscles and make acid reflux worse, states the University of Texas Health Science Center at Houston. Severe acid reflux may cause voice hoarseness and other voice difficulties.

Learn more about Pain & Symptoms

Related Questions

Explore